Welcome guest, is this your first visit? Click the "Create Account" button now to join.

To disable ads, please log-in.

Shop at TeamEstrogen.com for women's cycling apparel.

Results 1 to 5 of 5
  1. #1
    Join Date
    May 2005
    Posts
    61

    Drugs that elevate Heart Rate

    To disable ads, please log-in.

    When I was in my twenties I tried a herbal pill to lose weight. (looking back I didn't need to lose weight, but you know when you're in your twenties you always are trying to drop some lbs) But after going to the doc for a routine visit the nurse mentioned something about me being excited. I asked her why and she said my heart rate was 117bpm. I was surprised because I worked out and always had a low resting heart rate. After I thought about it I realized the weight loss pill was raising my metabolism by increasing my HR. I stopped taking it and have never taken any of those diet pills again. I think that increasing the HR thru exercise is good, but I don't think taxing the heart for extended periods of time thru diet pills is a good idea. I haven't read any studies or anything like that, it just doesn't seem like it would be good. Anyone else ever dealt with this issue before ?

  2. #2
    Join Date
    Aug 2005
    Location
    North Central Florida
    Posts
    3,387
    I know my doc is always very aware of what drugs do to HR. For example, I take thyroid medication, and if it is too high a dose, I feel great but my HR is high and my doc freaks out and lowers it. Also, she is really picky about cold meds- over the counter, even, and only wants me to take a decongestant such as Sudafed once a day.

    Nanci

  3. #3
    Join Date
    Sep 2005
    Location
    Bar Harbor, Maine
    Posts
    165
    Increased heart rate is only one of the side effects of taking certain weight loss drugs. I don't think the risk of "taxing" one's heart is the real health risk. The more dangerous side effects from long term use of most of these kinds of drugs are the ones that you can't "feel" right away such as dangerously high blood pressure or liver/kidney toxicity.

    I think a lot of folks take so called "natural" weight loss herbs thinking they are safer than other kinds of over the counter or prescription weight loss meds. But they really aren't any safer. In fact for folks on other meds, herbal supplements can actually be downright dangerous.

    -traveller

  4. #4
    Join Date
    Apr 2005
    Location
    Middle Earth
    Posts
    3,997
    Hey there traveller... just wanted to second what you have have said about "natural" not necessarily being 'safer' or 'better'...

    I say to the (adult) students I teach every every year that synthetic medicine is mostly based on the qualities/ingredients found in nature...

    Some of our best healers, and best poisons are found in plants, and people have found it expedient to reproduce them in laboratories.

    Remember when you are talking with a doctor and she (or he) asks about medication , tell them about vitimins, supplements, and herbal medicines you take... as they can interfere or alter the way that prescribed/synthetic medicine works - and vice versa...



    Courage does not always roar. Sometimes, it is the quiet voice at the end of the day saying,
    "I will try again tomorrow".


  5. #5
    Join Date
    Jul 2005
    Posts
    36
    Beware of pseudophedrine (aka Sudafed). It's used in just about every decongestant.

    It will raise your heart rate along with your blood pressure.

    I found this out one year while I had the flu and was self medicating with NyQuil and Sudafed (hey if one didn't work try two). After 3 days of the flu and it not getting better I relented and went to the dr.

    The physicians assistant turned ghostly white when he took my bp, it was 190 / 150. He said I should have had a stroke and shouldn't be there sitting talking to him. He took it again, along with a nurse to make sure there wasn't something screwy. When I told him what medication I was on, he said, don't ever do that again.

    Since that incident, I do not take any over the counter cold medications, and amazingly enough since then I haven't had a major cold. That was Feb 2002.

    But I am always aware if I am going to be taking any kind of medication to see if it has pseudophedrine in it.

    just my experience.
    do or do not, there is no try - yoda
    note to self: repeat everyday 20 times

 

 

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •